If you have diabetes, your blood glucose levels can be erratic, sometimes becoming very low – this is called hypoglycaemia (or a “hypo”), and can happen when your blood glucose levels drop below
Too much insulin or too many diabetes tablets
Delayed or missed meals or fasting
Eating less starchy foods than usual
Unplanned or strenuous activity
Drinking too much alcohol or drinking alcohol without food
Sometimes there is no obvious cause, but treatment should always be carried out immediately, as advised.
Early signs and symptoms of a hypo include:
Trembling and shaking
Tingling of the lips
Symptoms may vary from person to person, but you will feel “different” very quickly.
If you miss these early signs, the symptoms may get worse and include:
Slurring your words
Being unusually aggressive or tearful
Having difficulty in concentrating
If you do not treat your hypo at this stage, you may become unconsciousness.
If you recognise that you are having a hypo, you should treat it immediately with something that will raise your blood glucose quickly. Suitable treatments are:
If you do not feel better or your blood glucose level is still less than 4 mmol/L after 5–10 minutes, repeat ONE of these treatments.
If you are no better after 3 treatments SEEK ADVICE.
When you start to feel better, and if you are not due to eat a meal, eat some starchy food, like a sandwich or banana.
If you are not able to treat your hypo yourself, but are still conscious and able to swallow, someone can give you glucose gel if you have this available.
If you become unconscious, you will need immediate emergency treatment. Someone should dial 999 for an ambulance. You should be put on your side with your head tilted back. (recovery position) Glucose treatments should NOT be put in your mouth